NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
What is Causing This Itching?
About 2 weeks ago I thought I had a yeast infection. I had no discharge but was itching very bad. After the treament was over, I was still itching, so I decided to call my doctor. She told me she was going to prescribe me some metrogel because it sounded like it could be Bacterial Vaginosis. I never saw her. She was just going by my symptoms over the phone. So I started taking the metrogel and 3 days into it, the itching was still very bad so I decided to call my doctor and ask to be seen. The nurse I spoke with on the phone had no problem getting me in the next day. The doctor I saw said it looked like the metrogel was helping and the itching seemed to be coming from the discharge from the metrogel. Although she decided to take some cultures just incase. I took the other 2 days of my treatment of metrogel and finished that on Sunday, June 13th. Monday, June 14th, I called into my doctors to get the results of my cultures and I was told the culture for Bacterial Vaginosis and Yeast came back negative. So I thought the itching was something normal and it will go away soon. This past Wednesday (June 16th), I got a call from my doctors office. The nurse on the other line told me that the culture for chlamydia came back positive. I asked her if that was the reason for my itching and she said yes. She prescribed me the 4, 250mg pills of Azithromycin to take all at once in one day and I took that on Wendesday night. Now Friday, I am still having the same itching I was having at the very beginning. I am really getting confused as to what this itching can be caused by. I did alot of research onling about chlamydia and everything I have seen, itching is not a symptom. Do you have an idea of what could be causing my itching?
Vaginal itching is a common problem that can sometimes be difficult to treat. It can be due to one of several different infections, including yeast, trichomonas, pediculosis ("crabs") or herpes. Often times it is due to an allergic-type reaction to a topical product such as a cream, soap, detergent, or sanitary napkin. Itching may also be due to a skin condition or rash. There are also several that can involve the vulvar skin such as lichen sclerosus, psoriasis or vulvar dysplasia.
Each of these ailments has different appearances and risk factors, so a careful inspection by a physician should help to narrow it down. In the meantime, avoid exposures to creams or products with fragrances and dyes, or wearing restrictive undergarments that could worsen the situation.
Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University